Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 14, NWS Pocatello, ID

June 30, 2016Blaine County, Custer County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 30, 2016, 12:52 PM MDT for Blaine County, Custer County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2016, 12:52 PM MDT (18:52 UTC)
Expired
Jun 30, 2016, 1:30 PM MDT
In force
38 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Blaine County, ID, Custer County, ID

The radar

The Boise radar (KCBX), 152 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-559 J/kg
Mixed-layer LCL
2801 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS55 KPIH 301852
SVRPIH
IDC013-037-301930-
/O.NEW.KPIH.SV.W.0014.160630T1852Z-160630T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1252 PM MDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...

* UNTIL 130 PM MDT

* AT 1252 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9
  MILES SOUTHEAST OF GALENA LODGE...OR 9 MILES NORTHWEST OF
  KETCHUM... AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KETCHUM AND WESTERN SUN VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4368 11453 4384 11464 4411 11424 4374 11403
TIME...MOT...LOC 1852Z 243DEG 11KT 4379 11450 

$$

DMH
1 follow-up statement
165 
WWUS55 KPIH 301925
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
125 PM MDT THU JUN 30 2016

IDC013-037-301934-
/O.EXP.KPIH.SV.W.0014.000000T0000Z-160630T1930Z/
CUSTER ID-BLAINE ID-
125 PM MDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CUSTER AND
NORTHWESTERN BLAINE COUNTIES WILL EXPIRE AT 130 PM MDT...
    
A NEW WARNING WILL BE ISSUED SHORTLY.  

LAT...LON 4368 11453 4384 11464 4411 11424 4374 11403
TIME...MOT...LOC 1924Z 243DEG 11KT 4379 11450 

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 8:31 AM MDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 30, 8:31 AM MDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
831 AM MDT THU JUN 30 2016

.UPDATE...Radar imagery showing activity filling in this morning
through Snake River Plain though it remains weak. HRRR the only
hi-res model this morning to capture this development and even it
waits several more hours. Believe initial convection this morning
will remain relatively weak given cloud cover. If additional sun
can be realized this afternoon, do expect better support for
thunderstorms however instability does lessen through the
afternoon per model soundings. Have made a few early adjustments
to current forecast to ensure thunderstorm wording most locations
in forecast area today and shifted hail/wind gust wording to this
afternoon. DMH

&&

.PREV DISCUSSION... /issued 244 AM MDT THU JUN 30 2016/

..Corrected Fire Weather text for Sunday and Monday...

SHORT TERM...Today through Saturday...Initial forecast concern
early this morning revolves around whether or not convective
cluster of thunderstorms will develop across the Central Mountains
and progress eastward into the Arco Desert during the early
morning hours. HRRR (a high resolution forecast model) has been
consistent in showing a rapidly evolving complex across this
region and dissipating around 9 to 10 am MDT. In the meantime,
strong wind gusts, possible downdraft winds and small hail are
the primary threats associated with this activity. Will mention
that a small cell was developing near Stanley as of 2:30 am MDT,
pretty on par with the HRRR's solution.

For the rest of today, expect additional thunderstorm development
across the Central Mountain, Upper Snake Highlands and Eastern
Mountain locations. The atmosphere is set up quite similar to
yesterday with the exception of this mornings activity - however
that plays out. Temperatures today will remain warm in the 90s
across the Snake Plain. Friday will bring improving weather
conditions with more clear skies though the warm temperatures will
persist. By Saturday a degree or two warmer temperatures are
expected while skies remain clear.

LONG TERM...Sunday through next Thursday...An overall windy
period is expected next week as Southeast Idaho lies under the
influence of broad low pressure to the northwest interacting with
high pressure to the southeast. Overall dry conditions are
expected with the exception of isolated showers along the border
of Montana mid-week. Temperatures persistently warm next week as
well in the upper 80s to low 90s. NP/RS

AVIATION...Moist and unstable air over most of Southeastern Idaho
today, but westerlies are expected to bring some drier air in this
afternoon. KSUN will have some showers vicinity this morning,
followed by dry air in the afternoon, but proximity of the mountains
and afternoon thunderstorms on the higher terrain is still close
enough for thunder in the vicinity. KBYI looks mostly storm/shower
free today. KIDA is most at risk for thunderstorms this afternoon 18-
03Z and if the NAM12 is right, could be until midnight. Much drier
conditions on Friday with very isolated cells over the mountains. RS

FIRE WEATHER...Early season monsoon moisture has spread into all of
southeast Idaho, at least for one more day. For Thursday there is a
disturbance embedded in westerly winds that will provide some widely
scattered to scattered afternoon thunderstorms between Galena,
Shoup,and Monida Pass. There will be a second area of activity from
Almo to McCammon, and Portions of the Caribou-Targhee Forest from
Victor south to Bear Lake. Little or no thunderstorm activity is
expected in the Middle Snake River Valley, between Hailey and
Burley. There will likely be a few cells that produce 0.10 to 0.15
inch rain, otherwise mostly dry thunderstorms. Friday and Saturday
the westerly winds will push much of the monsoon moisture east into
wyoming and south to Nevada/Utah. We do expect very isolated
thunderstorms on those days over the mountains. This will also
lower the afternoon humidity and increase the afternoon winds in the
Snake Plain to 10 to 20 mph, as well as the exposed higher
elevations of the Sawtooth, and Salmon-Challis Forest. As we
approach the 4th, there are multiple embedded disturbances in
the westerly winds aloft. The strongest is a front on Sunday, it does
not look like a big increase in thunderstorms, but the front will
bring some 20 to 30 mph winds and higher gusts with it. Most
stronger winds target areas from Minidoka north to Salmon. Afternoon
humidity around Craters of The Moon and Challis will be around 14
percent, otherwise southerly winds ahead of the front should bring
some moist air north to Idaho again. For the 4th of July, breezy
again in the Snake Plain and the Northern Sawtooth and Salmon-Challis
Forest. Evidence at the moment suggests winds Monday will subside by
sunset. RS

&&

.PIH Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Jun 30, 12:08 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1208 PM MDT THU JUN 30 2016

IDZ018-031-301900-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
1208 PM MDT THU JUN 30 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING SOUTH
CENTRAL CUSTER AND NORTHWESTERN BLAINE COUNTIES UNTIL 100 PM MDT...

AT 1208 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GALENA LODGE...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALENA LODGE...LIVINGSTON MILL...GALENA SUMMIT AND SMILEY CREEK
AIRPORT.

LAT...LON 4421 11451 4391 11426 4378 11469 4381 11470
      4381 11472 4394 11483
TIME...MOT...LOC 1808Z 238DEG 16KT 4390 11469

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:34 PM MDTSpecial Weather StatementPIHMadison41 min
Jun 29, 6:39 PM MDTSpecial Weather StatementPIHBingham, Minidoka51 min
Jun 30, 12:08 PM MDTSpecial Weather StatementPIHCuster52 min
Jun 30, 1:27 PM MDTSevere Thunderstorm WarningPIHBlaine, Custer16 min
Jun 30, 1:32 PM MDTSpecial Weather StatementPIHCassia58 min
Jun 30, 1:55 PM MDTSpecial Weather StatementPIHButte35 min
Jun 30, 2:32 PM MDTSpecial Weather StatementPIHButte43 min
Jun 30, 2:54 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Bonneville, Butte, Power51 min
Jun 30, 3:13 PM MDTSevere Thunderstorm WarningPIHCassia24 min
Jun 30, 3:24 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Butte, Jefferson, Madison51 min
Jun 30, 3:42 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Bonneville, Butte, Power48 min
Jun 30, 4:30 PM MDTSpecial Weather StatementPIHBingham, Bonneville, Jefferson45 min
Jun 30, 5:15 PM MDTSpecial Weather StatementPIHBlaine45 min
Jun 30, 5:26 PM MDTSpecial Weather StatementPIHBonneville, Fremont, Madison, Teton49 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.